Alert archive / Alabama / Wind Advisories in 2022

Wind Advisory 11, NWS Birmingham, AL

May 23, 202215 counties in Alabama

NWS Birmingham, AL issued this wind advisory at May 23, 2022, 4:32 AM CDT for 15 counties in Alabama. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 23, 2022, 4:32 AM CDT (09:32 UTC)
Expired
May 23, 2022, 11:01 AM CDT
In force
6 hr
Issued by
NWS Birmingham, AL

Counties Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Elmore County, AL, Etowah County, AL, Lee County, AL, Macon County, AL, Randolph County, AL, Russell County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 73 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

544 
WWUS74 KBMX 230932
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
432 AM CDT Mon May 23 2022

ALZ018>021-026>029-036>038-043-045-047-048-231745-
/O.NEW.KBMX.WI.Y.0011.220523T0932Z-220523T1800Z/
Etowah-Calhoun-Cherokee-Cleburne-St. Clair-Talladega-Clay-
Randolph-Coosa-Tallapoosa-Chambers-Elmore-Macon-Lee-Russell-
Including the cities of Gadsden, Anniston, Centre, Heflin, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, 
Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, 
Wetumpka, Tallassee, Tuskegee, Auburn, Opelika, and Phenix City
432 AM CDT Mon May 23 2022

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

* WHAT...Southeast winds 10 to 15 mph with gusts up to 40 mph.

* WHERE...Portions of central Alabama.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
646 
WWUS74 KBMX 231601
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1101 AM CDT Mon May 23 2022

ALZ018>021-026>029-036>038-043-045-047-048-231715-
/O.CAN.KBMX.WI.Y.0011.000000T0000Z-220523T1800Z/
Etowah-Calhoun-Cherokee-Cleburne-St. Clair-Talladega-Clay-
Randolph-Coosa-Tallapoosa-Chambers-Elmore-Macon-Lee-Russell-
Including the cities of Gadsden, Anniston, Centre, Heflin, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, 
Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, 
Wetumpka, Tallassee, Tuskegee, Auburn, Opelika, and Phenix City
1101 AM CDT Mon May 23 2022

...WIND ADVISORY IS CANCELLED...

Winds are weakening across Central Alabama as the surface low is
now moving into northwest Georgia. Therefore, the advisory is 
cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at May 23, 3:46 AM CDT, 46 minutes earlier.

Area forecast discussion, May 23, 3:46 AM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
346 AM CDT Mon May 23 2022

.SHORT TERM...
/Updated at 345 AM CDT Mon May 23 2022/

Through Tuesday.

The low pressure system that was in the Gulf this evening has made
it on land and is now just north of Pensacola, FL. A large band of
rain/convergence zone is slide northward through our southern
portions of the area. This band will likely work through all of
southern and central sections by daybreak and into the northeast
by sunrise. An additional spoke or two could develop as the center
of the low slides northeast right along I-65 this morning. Will
keep high PoPs in through the day. There could be a few stronger
storms in the southeast during the afternoon, but will leave out
of the HWO at this time as timing and model consensus is off. The
cold front really will not move too much today as the low itself
will be the dominate feature. The low pressure system exits
tonight and then the cold front will slide southward a touch,
maybe just south of I-20. May actually see a lull in activity late
tonight as any focus would remain across the southeast just ahead
of the front.

Another round of showers and storms will enter the region on
Tuesday in the SW along the front and then slide eastward through
the day. Highest rain chances will be in the southwest through the
afternoon, but chances remain higher than normal for rain. Highs
will be a little warmer on Tuesday with highs in the low to mid
80s.

16

.LONG TERM...
/Updated at 0345 AM CDT Mon May 23 2022/

Wednesday and Thursday.

A big dip in the jet stream, particularly for late May, is still
expected to swing toward the mid and lower MississippI Valley on
Wednesday. This rather amplified trough will coincide with a 20-30
kt southerly low-level jet across the Deep South and an increasing
presence of forcing aloft. Abundant BL moisture and diurnal heating
will allow for 1,500-2,500 J/kg MLCAPE Wednesday afternoon, while
eff. bulk shear ranges 20-30 kts. This environment will foster a few
strong to severe thunderstorms with damaging wind gusts and large
hail in the strongest updrafts. Forecast soundings vary on the
quality of the thermodynamics, but most guidance suggest better EML
presence/steeper mid-level lapse rates. (Though it appears the GFS
is over-mixing). This doesn't show up on the ECMWF, where it
suggests less favorable mid-level lapse rates overall. Either way,
some fairly robust updrafts could manifest. Thankfully, the
meridional/unidirectional wind profiles preclude a tornado concern
at this time. Better forcing & dynamics remain across the west, but
the overall parameter space suggests all of Central Alabama will be
in on some strong thunderstorm potential from the afternoon into the
evening. This severe threat is definitely not a slam dunk, but
worthy of continued "marginal" risk until mesoscale details become a
little more clear.

Locally heavy rainfall is also possible, which could lead to
flooding of low-lying and poor drainage areas. In fact, the trough
could become a cutoff low to our northwest, before transitioning
through the region. Periods of showers & thunderstorms are forecast
into Thursday afternoon until the low-level jet departs to our east
east ahead of the advancing cold front. 2-3" with locally higher
amounts are forecast Wed/Thu. Drier weather will enter the area from
the west by Friday morning.

Friday through Sunday.

A continental air mass will move into the Southeast on Friday with
surface and winds aloft favoring a westerly to northwesterly
direction. Subsidence and high pressure will result, allowing for a
warm, tranquil afternoon. A warm-up will occur on the weekend as
heights rise along with a developing low-level ridge. Guidance shows
a residual "weakness" aloft, however, so I've not gotten too
aggressive with high temperatures for now.

40/Sizemore

&&

.AVIATION...
06Z TAF Discussion.

A band of showers and embedded storm or two is currently sliding
through the MGM and TOI. Generally looking at brief IFR with the
band and then MVFR for a few hours, behind the line. Could see
some clearing to VFR before the ceilings drop back down to MVFR.
Still about 2 hours away from the northern sites and trended them
the same way. After the main band moves out this morning, there
could be several periods of showers and storms during the day.
Difficult to pick any preferred period. Did go ahead and go with
prob30s for storms in the south after 18z.

Note: KTOI communications went down and will add in AMD NOT SKED for
the time being.

16

&&

.FIRE WEATHER...

Look for high rain chances over the next few days with a potential
for wetting rainfall through the forecast period. Low ceilings will
be possible each morning as very moist conditions continue near the
surface. 20 ft winds remain from the south to southeast for the
next several days, at 5-10 mph each afternoon. Given the
increases in moisture, minimum RH values remain above 50 percent
for much of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     77  62  84  65  86 /  80  30  50  30  70
Anniston    75  65  83  66  85 /  90  30  50  30  70
Birmingham  78  66  83  68  86 /  80  20  50  30  80
Tuscaloosa  81  66  84  69  85 /  70  20  60  30  90
Calera      78  67  83  68  85 / 100  30  60  30  80
Auburn      75  67  80  67  84 / 100  40  50  20  70
Montgomery  78  68  83  68  87 /  80  40  60  20  70
Troy        78  67  83  68  87 /  80  40  60  20  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 23, 2:27 AM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
227 AM CDT Mon May 23 2022

ALZ011>015-017>050-241030-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
227 AM CDT Mon May 23 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A low pressure system will slide through the area today through 5 PM
for portions of southeastern Central Alabama. Gusty damaging winds
and pockets of large hail may accompany the most persistent banding
features. Locally heavy rainfall may also lead to flooding of low
lying or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms are possible across Central Alabama
Wednesday afternoon into Wednesday night. Primary threats include
damaging wind gusts and large hail.

Showers and thunderstorms may produce locally heavy rainfall on
Wednesday and Thursday. This could lead to flooding of low lying or
poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this afternoon, as well as on Wednesday and Thursday.

In the hours before

Special weather statement, May 23, 1:31 AM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
131 AM CDT Mon May 23 2022

ALZ044>046-049-230715-
Pike AL-Montgomery AL-Macon AL-Bullock AL-
131 AM CDT Mon May 23 2022

...A strong thunderstorm will impact portions of north central Pike,
western Bullock, southwestern Macon and northeastern Montgomery
Counties through 215 AM CDT...

At 131 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shopton, or 12 miles southwest of Union Springs, moving north at 45
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tuskegee, Milstead, Shorter, Franklin, Liverpool, Franklin Field,
Beans Crossroads, Hardaway, Shopton, Tysonville, Victoryland, Waugh,
High Ridge, Uphapee Creek, Cross Keys, Brassell, China Grove,
Sandfield, Mitchell and Simsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3189 8579 3211 8607 3241 8608 3241 8605
      3242 8604 3243 8599 3245 8597 3244 8596
      3245 8593 3245 8588 3248 8585 3249 8588
      3249 8580 3251 8568
TIME...MOT...LOC 0631Z 182DEG 38KT 3207 8591

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, May 23, 2:03 AM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
203 AM CDT Mon May 23 2022

ALZ045-046-048-050-230745-
Macon AL-Bullock AL-Russell AL-Barbour AL-
203 AM CDT Mon May 23 2022

...A strong thunderstorm will impact portions of northeastern
Bullock, southeastern Macon, northwestern Barbour and southwestern
Russell Counties through 245 AM CDT...

At 203 AM CDT, Doppler radar was tracking a strong thunderstorm over
Barbour County Public Lake Dam, or 10 miles south of Midway, moving
north at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hurtsboro, Midway, Clayton, Spring Hill, Comer, Barbour County Public
Lake Dam, Guerryton, Batesville, Clayton Municipal Airport, Creek
Stand, Rutherford, Hatchechubbe and Mount Andrew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3181 8542 3185 8559 3234 8554 3226 8512
TIME...MOT...LOC 0703Z 195DEG 33KT 3194 8547

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, May 23, 2:48 AM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
248 AM CDT Mon May 23 2022

ALZ037-038-047-230830-
Lee AL-Tallapoosa AL-Chambers AL-
248 AM CDT Mon May 23 2022

...Strong thunderstorms will impact portions of Lee, eastern
Tallapoosa and Chambers Counties through 330 AM CDT...

At 248 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Still Waters Resort to near Auburn
University to near Society Hill. Movement was north at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Auburn, Opelika, Dadeville, Camp Hill, Notasulga, Lafayette, La
Fayette, Jacksons' Gap, New Site, Waverly, Cusseta, Goldville,
Beulah, Beans Mill, Auburn University, Beauregard, Sturkie, Trammel
Crossroads, Ridge Grove and Buffalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3247 8527 3247 8533 3241 8533 3241 8543
      3250 8544 3250 8549 3255 8562 3270 8581
      3310 8585 3311 8564 3301 8542 3274 8514
TIME...MOT...LOC 0748Z 194DEG 33KT 3270 8577 3260 8557 3242 8537

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, May 23, 4:26 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
426 AM CDT Mon May 23 2022

ALZ041>044-231015-
Autauga AL-Lowndes AL-Montgomery AL-Elmore AL-
426 AM CDT Mon May 23 2022

...Gusty winds will impact portions of Autauga, Elmore, Lowndes and
Montgomery Counties through 515 AM CDT...

At 424 AM CDT, Doppler radar is tracking strong rain showers near a
low pressure center near Lowndesboro, or near Hayneville, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Montgomery, Prattville, Millbrook, Wetumpka, Tallassee, Fort Deposit,
Mosses, Hayneville, Meadville, Pike Road, Elmore, Coosada,
Deatsville, Eclectic, Autaugaville, White Hall, Gordonville,
Billingsley, Lowndesboro and Santuck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3222 8691 3223 8681 3236 8681 3266 8692
      3271 8642 3277 8634 3275 8588 3268 8591
      3248 8587 3245 8599 3242 8602 3234 8599
      3228 8592 3225 8600 3197 8600 3196 8630
      3205 8631 3205 8641 3196 8641 3196 8686
TIME...MOT...LOC 0924Z 210DEG 25KT 3226 8658

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:05 PM CDTSpecial Weather StatementBMXJefferson25 min
May 23, 1:31 AM CDTSpecial Weather StatementBMXBullock44 min
May 23, 2:03 AM CDTSpecial Weather StatementBMXBarbour42 min
May 23, 2:48 AM CDTSpecial Weather StatementBMXChambers, Lee, Tallapoosa42 min
May 23, 4:26 AM CDTSpecial Weather StatementBMXAutauga, Elmore, Lowndes, Montgomery49 min

Nearby

Wind Advisories in Alabama, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.